Alert archive / Missouri / Severe Thunderstorm Warnings in 1998

Severe Thunderstorm Warning 89, NWS Kansas City, MO

June 14, 1998Harrison County, Worth County, Missouri

NWS Kansas City, MO issued this severe thunderstorm warning at Jun 14, 1998, 2:06 AM CDT for Harrison County, Worth County, Missouri. It was in force for 54 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline the Iowa Environmental Mesonet reconstructed for it; the warning itself named whole counties.

The facts

Issued
Jun 14, 1998, 2:06 AM CDT (07:06 UTC)
Expired
Jun 14, 1998, 3:00 AM CDT
In force
54 min
Issued by
NWS Kansas City, MO
Area
Whole counties; the outline is the Mesonet’s reconstruction

Counties Harrison County, MO, Worth County, MO

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Jun 14, 1:15 AM CDTTornado WatchSPC6 hr

The nearest sounding before it

Omaha, NE (KOAX), launched 00:00Z, 7.1 hours before the alert went out and 197 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Omaha, NE at 00:00Z on 1998-06-14Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 382 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Omaha, NE at 00:00Z on 1998-06-14The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 39 square meters per square second.1939587897117Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
382 J/kg
Mixed-layer CIN
-388 J/kg
Mixed-layer LCL
1731 m above ground
0-6 km bulk shear
47 kt
0-1 km storm-relative helicity
39 m²/s²
0-3 km storm-relative helicity
120 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.8

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

066 
WUUS1 KMCI 140706 RRA
SVRMCI
MOC081-227-140800-
BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE KANSAS CITY-PLEASANT HILL MO
206 AM CDT SUN JUN 14 1998

THE NATIONAL WEATHER SERVICE IN PLEASANT HILL HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
     WORTH COUNTY IN MISSOURI
     HARRISON COUNTY IN MISSOURI

* UNTIL 300 AM CDT

3
* AT 206 AM CDT NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A   
SEVERE THUNDERSTORM 12 MILES NORTHWEST OF GRANT CITY...OR ABOUT 22   
MILES NORTHEAST OF MARYVILLE...MOVING EAST-SOUTHEAST AT 45 MILES PER HOUR.
THIS STORM HAS PRODUCED 70 MPH WINDS IN SOUTHERN IOWA.

* THE SEVERE THUNDERSTORM WILL BE...
     JUST NORTH OF ALLENDALE BY 220 AM 
     NEAR HATFIELD AT 225 AM CDT
     5 MILES NORTH OF EAGLEVILLE BY 230 AM CDT
     ALONG I-35 NEAR BETWEEN MILE MARKERS 99 AND 114 BY 230 AM 
  
PEOPLE IN THE PATH OF THIS STORM...CAN EXPECT ONE INCH HAIL...AND 
WIND GUSTS UP TO 75 MPH. FOR YOUR SAFETY...MOVE INDOORS...AND STAY 
AWAY FROM WINDOWS.

A TORNADO WATCH REMAINS IN EFFECT. SEVERE THUNDERSTORMS OCCASIONALLY 
DO PRODUCE TORNADOES.

&
BUNTING

LAT...LON 4058 9461 4050 9460 4027 9381 4057 9380

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Kansas City, MO wrote its last area forecast discussion before this severe thunderstorm warning went out at Jun 13, 3:30 PM CDT, 10 hours 36 minutes earlier.

Area forecast discussion, Jun 13, 3:30 PM CDT, 10 hours 36 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE KANSAS CITY/PLEASANT HILL MO
330 PM CDT SAT JUN 13 1998

ISOLD TSTMS DVLPD IN WARM ADVECTION ZONE ALONG WMFNT THIS AFTN
ACROSS SRN PORTIONS OF FCST AREA...BUT MAIN SHOW IS TNGHT AS COMPLEX
OF SVR TSTMS WITH FLASH FLOOD POTL EXPECTED TO MOVE ACRS AREA.

SFC WMFNT AT MID AFTN LOCATED JUST S OF FCST AREA WITH VRY HIGH SFC
DEW PTS POOLED NR BNDRY. EXPECT TSTMS TO DVLP THIS AFTN IN VCTY OF
SFC LOW AS IT MOVES INTO NRN KS AND SWD ALG DRYLINE INTO CENTRAL KS.
ADDITIONAL TSTM DEVELOPMENT OVER CENTRAL/ERN NE EXPECTED AS
NOCTURNAL LLJ STRENGTHENS AND ENHANCES LIFT N OF WMFNT.  CONVECTION
ACRS NE EXPECTED TO DVLP INTO AN INTENSE MCS AND TURN SEWD ACRS MUCH
OF CWA TNGHT. FCST VALUES OF CAPE...VERTICAL WIND PROFILE...AND
MID-LVL DRY INTRUSION SUGGEST POTL FOR SVR WX WITH THIS SYSTEM.
HIGH VALUES OF PRECIPITABLE WATER AND STG LIFT N OF WMFNT SUGGEST
FLASH FLOOD POTL...AND BASED ON 3-HOUR FF GUIDANCE VALUES OF UNDER 2
INCHES...WL ISSUE FLASH FLOOD WATCH TONIGHT FOR ALL BUT XTRM NERN
COUNTIES... WHERE GUIDANCE VALUES ARE ABOUT AN INCH HIGHER.

IN LATER PERIODS...SOME CHC OF SHWRS/TSTMS AS S/W SLOWS AND THEN
CLOSES OFF OVER AREA...LEAVING AREA SUSCEPTIBLE TO WK S/W ENERGY
ROTATING AROUND SYS IN CYC FLO ALOFT.  GUIDANCE TEMPS LOOK
REASONABLE AND ARE GENERALLY FOLLOWED.

...EAX...
MO...FLASH FLOOD WATCH TONIGHT ALL BUT XTRM NE COUNTIES
KS...FLASH FLOOD WATCH TONIGHT.

BUNTING

In the hours before

Local storm report, Jun 13, 8:31 PM CDT, 5 hours 35 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE KANSAS CITY/PLEASANT HILL MO
831 PM CDT SAT JUN 13 1998

TIME(CDT)  .....CITY LOCATION..... STATE   ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0800 PM    3 NW FILLMORE             MO    2.75 INCH HAIL
06/13/98   ANDREW                          GOLFBALL TO BASEBALL
                                           HAIL COVERING THE GROUND
Local storm report, Jun 13, 8:31 PM CDT, 5 hours 35 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE KANSAS CITY/PLEASANT HILL MO
831 PM CDT SAT JUN 13 1998

TIME(CDT)  .....CITY LOCATION..... STATE   ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0800 PM    3 NW FILLMORE             MO    2.75 INCH HAIL
06/13/98   ANDREW                          GOLFBALL TO BASEBALL
                                           HAIL COVERING THE GROUND
Local storm report, Jun 13, 8:42 PM CDT, 5 hours 24 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE KANSAS CITY/PLEASANT HILL MO
842 PM CDT SAT JUN 13 1998

TIME(CDT)  .....CITY LOCATION..... STATE   ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0810 PM    GRAHAM                    MO    .75 INCH HAIL
06/13/98   NODAWAY
Local storm report, Jun 13, 8:42 PM CDT, 5 hours 24 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE KANSAS CITY/PLEASANT HILL MO
842 PM CDT SAT JUN 13 1998

TIME(CDT)  .....CITY LOCATION..... STATE   ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0810 PM    GRAHAM                    MO    .75 INCH HAIL
06/13/98   NODAWAY
Special weather statement, Jun 13, 10:18 PM CDT, 3 hours 48 minutes before
KSZ025-057-060-102>105-MOZ011>014-020>022-028>030-037-038-043-044-
053-054-140418-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE PLEASANT HILL/KANSAS CITY MO
1018 PM CDT SAT JUN 13 1998

THE TORNADO WATCH THAT WAS IN EFFECT THROUGH 10 PM HAS BEEN ALLOWED
TO EXPIRE. THE COUNTIES NO LONGER UNDER THE WATCH ARE...

IN MISSOURI...

HOLT          ANDREW          DEKALB
DAVIESS       BUCHANAN        CLINTON
CALDWELL      PLATTE          CLAY
RAY           JACKSON         LAFAYETTE
CASS          JOHNSON         BATES
HENRY

IN KANSAS...

DONIPHAN      ATCHISON        LEAVENWORTH
WYANDOTTE     JOHNSON

MJM
Special weather statement, Jun 13, 10:18 PM CDT, 3 hours 48 minutes before
KSZ025-057-060-102>105-MOZ011>014-020>022-028>030-037-038-043-044-
053-054-140418-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE PLEASANT HILL/KANSAS CITY MO
1018 PM CDT SAT JUN 13 1998

THE TORNADO WATCH THAT WAS IN EFFECT THROUGH 10 PM HAS BEEN ALLOWED
TO EXPIRE. THE COUNTIES NO LONGER UNDER THE WATCH ARE...

IN MISSOURI...

HOLT          ANDREW          DEKALB
DAVIESS       BUCHANAN        CLINTON
CALDWELL      PLATTE          CLAY
RAY           JACKSON         LAFAYETTE
CASS          JOHNSON         BATES
HENRY

IN KANSAS...

DONIPHAN      ATCHISON        LEAVENWORTH
WYANDOTTE     JOHNSON

MJM

The office that day

Everything else NWS Kansas City, MO issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jun 13, 7:48 PM CDTSevere Thunderstorm WarningEAXAndrew, Holt42 min
Jun 13, 8:03 PM CDTSevere Thunderstorm WarningEAXNodaway37 min
Jun 13, 8:57 PM CDTSevere Thunderstorm WarningEAXHolt33 min
Jun 13, 9:10 PM CDTTornado WarningEAXHolt35 min
Jun 13, 11:02 PM CDTTornado WarningEAXHolt28 min
Jun 13, 11:58 PM CDTSevere Thunderstorm WarningEAXAndrew, Buchanan32 min
Jun 14, 12:05 AM CDTSevere Thunderstorm WarningEAXClinton, DeKalb40 min
Jun 14, 12:35 AM CDTSevere Thunderstorm WarningEAXCaldwell, Daviess40 min
Jun 14, 12:43 AM CDTSevere Thunderstorm WarningEAXClinton32 min
Jun 14, 1:02 AM CDTTornado WarningEAXCaldwell28 min
Jun 14, 1:11 AM CDTSevere Thunderstorm WarningEAXCarroll, Livingston34 min
Jun 14, 1:18 AM CDTTornado WarningEAXCarroll, Livingston42 min
Jun 14, 1:45 AM CDTSevere Thunderstorm WarningEAXChariton45 min
Jun 14, 2:16 AM CDTSevere Thunderstorm WarningEAXMacon, Randolph44 min
Jun 14, 1:48 PM CDTTornado WarningEAXAdair, Schuyler42 min
Jun 14, 2:25 PM CDTTornado WarningEAXSchuyler35 min

Nearby

Severe Thunderstorm Warnings in Missouri, 1998Every severe thunderstorm warning in 1998

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive.